Kratom Overdose Symptoms and What to Do

 

Kratom is an herbal supplement that is touted by some for its alleged pain relieving or depression fighting abilities, but the drug is more dangerous than initially thought.

Kratom overdoses have been deadly, in 2016-2017 alone there were 152 overdoses nationwide containing kratom and kratom overdose was the main cause of death for 59% of these fatal overdoses. 1 Kratom recalls have also made national news, with the drug’s lax regulations resulting in salmonella contamination.

Is Kratom Addictive?

Despite the known dangers of kratom, kratom abuse still happens, and some people are even struggling with kratom addiction. Yes, kratom can be addictive. The drug works similarly to opioids and stimulants, interacting with opioid receptors in the brain to decrease pain, increase pleasure, and give an all-around sedative effect.2 Kratom abuse can pave the way for kratom addiction, and this loosely regulated supplement can lead to overdose.

Kratom Overdose Symptoms

You can overdose on kratom, but the symptoms of kratom overdose may not be as obvious as other drug overdose symptoms or symptoms of alcohol overdose. Kratom acts as both a stimulant and sedative in the brain, meaning it can have a slew of overdose symptoms and many of these symptoms can be difficult to spot. 3

Kratom overdose symptoms include:

  1. Chills
  2. Nausea
  3. Vomiting
  4. Drowsiness
  5. Hallucinations
  6. Confusion or delusion
  7. Slowed or difficult breathing
  8. Seizures
  9. High blood pressure
  10. Coma
  11. Constipation
  12. Lack of urination
  13. Dry mouth

Kratom Overdose Treatment

Treating a kratom overdose quickly can help prevent overdose symptoms from worsening and growing deadlier. The first thing to do if someone is overdosing on kratom is to call 911. You may be hesitant to call the paramedics, but kratom is a highly unpredictable drug with overdose symptoms that can progress to seizures and other deadly situations, so quick medical intervention is key.

While waiting for help to arrive, be sure to remove any other kratom nearby so the overdosing person isn’t tempted to take more. Do not throw away the kratom, as it may be important for paramedics to see the type of drug they were taking. If the person experiencing a kratom overdose is having seizures, you can move items out of their way so they do not knock into anything.

Treating Kratom Dependence and Addiction

Kratom addiction and dependence are being studied more and more as this drug’s deadly properties are coming to light. At Banyan Treatment Centers Heartland, we offer drug addiction treatment around Bloomington.

If you or a loved one need help overcoming kratom addiction, alcoholism, or addictions to other drugs, we’re here to help. Call 888-280-4763 to get started.


Sources:

  1. CDC – Notes from the Field: Unintentional Drug Overdose Deaths with Kratom Detected — 27 States, July 2016–December 2017
  2. NIH – Kratom
  3. Mayo Clinic – Kratom: Unsafe and ineffective
 
Alyssa
Alyssa
Alyssa is Banyan’s Director of Digital Marketing & Technology. After overcoming her own struggles with addiction, she began working in the treatment field in 2012. She graduated from Palm Beach State College in 2016 with additional education in Salesforce University programs. A part of the Banyan team since 2016, Alyssa brings over 5 years of experience in the addiction treatment field.